The protocol for Behavioral Changes:Behavioral changes
Let’s break it down!
The primary purpose of this protocol is not necessarily to be able to definitively diagnose the behavioral incident and provide curative treatment, but rather to safely take control of the situation and quickly identify any life threats. As you can see from the definition already, there are PLENTY of clinical factors to consider in your differentials. Don’t let this intimidate you, but rather help you keep your mind open.
This protocol examines 2 major themes: Depression/Suicidal impulses and Psychosis. Let’s break these down:
Major depressive disorder affects about 17.1 million adults or 7.1% of the US population at any given year. The lifetime prevalence of mental illness
Depression and suicidal impulses go together and are both pretty self-explanatory, but what about psychosis? Psychosis is broadly defined as any disruption of normal thought patterns, usually with the presence of delusions and/or hallucinations without insight. It’s important to understand that there are two types:
- Primary psychosis: when the source is psychiatric in nature (Ex. schizophrenia, bipolar, depression)
- Secondary psychosis: When the psychosis is secondary to an unrelated medical condition (Ex. Drugs, infectious diseases, environmental factors)
Remember, psychotic experiences are prevalent in approximately 7% of the population… you’re bound to treat someone with it. The goal is to figure out whether or not these patients need psychiatric care or medical care….or both.
Patients don’t necessarily have to fit within these parameters in order for this protocol to be warranted. Anybody you see who is deviating from their normal behavior may be a candidate for this protocol. Sometimes it’s subtle, sometimes it’s extreme. Below are some videos that show examples of both, followed by a psychotic episode simulator:
To keep things simple, all of this can be summarized into two steps:
- Make the environment SAFE
- Take vitals; treat as needed
Your vitals will actually help rule out a number of different causes.
- If the Sp02 % is low, then the patient’s altered mental status is due to hypoxia, which can be corrected by oxygen.
- If the patients blood glucose is low (<60mg/dL), then the patient’s behavior is being caused by hypoglycemia which can corrected by oral glucose or any other sugar source.
- If the patient’s temperature is low, then the behavior can be explained by hypothermia. Removal from the environment, warm fluids, and ready heat blankets can help correct this.
- If the patient’s temperature is too high, then the patient is either suffering from a heat illness or they could have a central nervous system infection like meningitis. Heat illness would require active cooling and rehydration while meningitis will require antibiotic treatment.
The first segment of the protocol assumes that the patient is calm and cooperative, but this segment addresses violent, combative patient. Although we still want to be able to get vitals and treat the patient at some point, we have to make the environment safe first. This includes the use of physical and/or chemical restraints to keep the patient from hurting themselves or others. To set the mood, here’s a nice little video of a combative patient:
In our setting, most of our patients won’t start off lying on a stretcher or a bed. Tying their hands and feet to the bed is not going to be a feasible option to start with. Instead, it’s going to have to be a team effort of at least 4 people to safely restrain a combative individual. Of course, this is only a temporary measure. We only need to physically restrain someone long enough for us to transition into the next part: chemical restraint.
When in doubt, Ketamine is always the answer. It has a fast onset and it’s incredibly safe for the far majority of patients. You might be shocked to see such a high dose of 500mg (TCCC pain management is the only 50mg), but we’re trying to sedate and dissociate the patient, not just take away their pain. Don’t worry, it’s safe!
The trouble with Ketamine, however, is the emergence reaction associated with it. In low doses it treats pain and in high doses, it puts them to sleep, but when it starts to wear off, patients will often pass through the “K-hole”. This is a medium-dose range of Ketamine that causes the patient to uncomfortably hallucinate and can actually cause a calm patient to be combative. If this happens, that’s where the benzos come in:
Both Midazolam (Versed) and Diazepam (Valium) are benzodiazepines that work on GABA receptors in the brain to induce a sedating, calming effect on the patient. Midazolam works a little faster and Diazepam works a little longer….but either way both of these are good agents to help the patient get through the “K-Hole” emergence reaction. By this time, you should have IV access established so this will be the best route.
Remember, it’s not over once your patient is restrained. They’re still sick! and now heavily drugged…. you need continue to monitor them until they’ve been transitioned into a higher level of care.
These patients can be incredibly difficult to work up due to the vast amount of differentials. Some are harmless, but some are life-threatening. Humble yourself as a medic and recognize that they need to get to a higher level of care as soon as possible, regardless of what you think it is.
Till Next Time!
- EMRAP Corependium: Acute Psychosis
- Linscott RJ, van Os J. An updated and conservative systematic review and meta-analysis of epidemiological evidence on psychotic experiences in children and adults: on the pathway from proneness to persistence to dimensional expression across mental disorders. Psychol Med. 2013;43(6):1133–1149. doi:10.1017/S0033291712001626
- Advanced Tactical Paramedic Protocols Handbook. 10th ed., Breakaway Media LLC, 2016.